Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Pain after putting retainer, upper lip swollen and numb. Worried

I havn t worn my retainer in quiet some time, and have recently put it in. Now i am experiencing constant pain in my top three left side teeth , and my top right side tooth , when im not using 2 or even 3 200mg Ibuprofen . This morning I woke up and looked in the mirror to see that my upper lip , to a little above my nostrils, was swollen. This area was somewhat numb. i am still experiencing some numbness above my nostrils, but most of the numbness has subsided. I m getting worried, and i dont have money to consult a dentist . -Please help.
Asked On : Sun, 11 Mar 2012
Answers:  5 Views:  995
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Dentist, Orthodontics 's  Response
the long gap without retainer has made your upper teeth to return to the position where your orthodontist moved them from.
this is known as relapse in orthodontics.
the pain and discomfort you are feeling now is due to the active force exerted by your retainer on the front teeth.
you must see your dentist as soon as possible and let him see if you need new retainer.
take care
Answered: Sat, 21 Jul 2012
I find this answer helpful
Dentist Dr. Udaykumar Bondre's  Response
Hello & welcome,
Failure to wear the retainer given to you by your dentist after finishing orthodontic treatment, makes the teeth to move back to their original locations in due period of time.
This happens because our teeth are held in the position by elastic periodontal fibers which require to set at new position after treatment & so wearing retention plate after the treatment is mandatory atleast for 6 months.
If this is the case, then having pain your teeth is quiet normal as those elastic fibers are being stretched again. But, this will revert back & pain will definitely subside within a week after starting wearing of retention plate.
The more i am concerned here is by the swelling you got on the lips & i think intake of Ibuprofen might be culprit for this. Because there is no direct relation between retention plate & swollen lips. But still, you should visit your dentist as soon as possible for clinical examination.
Avoid use of painkillers & use those drugs only if dentist prescribes it to you as some painkillers interfere with bone resorption process which inturn intervenes teeth movements.

Take care.
Answered: Tue, 16 Oct 2012
I find this answer helpful
Dentist, Periodontics Dr. Saumya Khanna's  Response
Hi, please dont wear your retainer, when we dont wear retainer for some time the dimensions change so the retainer has become tight and is causing trouble. Just apply ice on the area with swelling and massage your gums with a good gum paint at night.
take care
Answered: Wed, 17 Oct 2012
I find this answer helpful
Dentist Dr. Inderpreet Singh's  Response
the area hasn't received frorce quite some time and when you again applied force with the help of the retainer this reaction occurred . it would be advisable if you visit your dentist though this pain should subside if all other factors are fine.
Answered: Mon, 15 Oct 2012
I find this answer helpful
Dentist Dr. Bindiya Bhaskar's  Response
hello and welcome,
as you have not worn your retainer for a long period,the teeth are moving to its previous position.the force of tooth movement is exerting pressure,thereby you are getting the pain.
this tooth movement is known as relapse.
visit your dentist and get the treatment .if needed your retainer has to be replaced.
please wear your retainer as per your dentist"s advice.make sure you are maintaining good oral hygiene.
Answered: Tue, 16 Oct 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor